Alert archive / Vermont / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 36, NWS Burlington, VT

August 17, 2019Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 17, 2019, 5:51 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2019, 5:51 PM EDT (21:51 UTC)
Expired
Aug 17, 2019, 6:30 PM EDT
In force
39 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 107 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:08 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 17, 3:08 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
308 PM EDT Sat Aug 17 2019

.SYNOPSIS...
Scattered showers and strong thunderstorms will push east of
Vermont late this evening as an upper level disturbance departs
across northern Maine tonight. Humid air will linger in place
across the North Country with patchy fog overnight, especially
in locations that received rainfall. A few additional showers
and isolated thunderstorms will redevelop on Sunday. Valley high
temperatures will again reach the mid 80s in most locations.
Additional showers and thunderstorms are possible during the
first half of the work week before a cooler air mass settles in
across New York and northern New England toward the end of the
week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 148 PM EDT Saturday...Forecast remains on track with
partly sunny conditions leading to surface-based destabilization
and potential strong thunderstorms this afternoon across nrn NY
into VT. Water vapor shows upstream 700-500mb shortwave trough
crossing sern Ontario at 1730Z, with leading arch of showers and
embedded thunderstorms across w-central NY. Also seeing signs of
more isolated convective initiation in advance of the stronger
forcing across central NY nwd into the Adirondacks. Continue to
expect this activity to increase in coverage with minimal CIN
and CAPE values reaching 1000-1800 J/kg range next several
hours. Damaging winds remain the main threat with stronger
storms through early this evening, along with brief heavy
rainfall and small hail. Appears the bulk of the convective
activity will shift east of the CT river valley by 00Z or so.

Lingering humid air mass and light winds overnight should
result in patchy dense fog, especially in areas seeing rainfall,
with lows in the low- mid 60s.

On Sunday, brief shortwave ridging occurs with quiet weather
during the morning hours. A modest mid-level vort arriving in
wswly flow may yield a few additional showers and thunderstorms
during the peak heating hours, and included 20-30 PoPs to cover
this potential during the afternoon. Very warm and humid
conditions otherwise, with highs again 82-86F in most valley
sections.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 301 PM EDT Saturday...Monday will be the warmest day of
the week as continued warm air advection allows 925mb temps to
climb to 22+ deg C, supporting surface temperatures in the mid
80s to near 90. Humidity will also be on the rise with dewpoints
rising into the upper 60s to near 70 as a warm front moves
through. Forecast soundings suggest afternoon mixing will reduce
dewpoints during peak heating hours, which will keep heat
indices somewhat in check...with heat indices in the upper 80s
to low 90s expected. Will have to watch the trends in cloud
cover with the warm front pushing through -if cloud cover is
more than expected we'd underachieve on afternoon highs. There
will be some showers and thunderstorms that pop up during the
afternoon hours amid the unstable air mass, mainly terrain
driven due to the lack of focused forcing. A cold front will
move through from the northwest to southwest early Monday
night, putting an end to any remaining showers as drier air is
ushered in from the northwest. The remainder of the night will
be dry with lows in the low to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 301 PM EDT Saturday...Forecast trending a little less
unsettled for the long term time range as the better instability
and moisture next week looks now to mainly stay to our south.
Most noticeable change to the forecast is to trend Tuesday drier
with rising confidence in high pressure building in at the
surface and subtle 500 mb height rises over the area. Although
925 mb temps won't be quite as warm as Monday's, solar heating
will offset the slightly cooler air and temperatures will again
rise into the mid 80s. Tuesday will, however, be noticeably
less humid than Monday given the drier air moving in from the
northwest. Wednesday and Wednesday night are still on track to
be rather wet as a cold front sweeps through, resulting in
showery conditions mid week. Once the front clears the area,
expect cooler and drier temperatures to return for the end of
the week with highs in the 70s and lows in the 50s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18z Sunday...Scattered showers and thunderstorms
possible at the TAF locations through 23Z, and included TEMPO
groups for TSRA from west to east with timing of upper-level
shortwave trough translating through the region. Brief MVFR to
IFR conditions possible in heavy rain, and may see locally gusty
winds in any stronger storms. South/SE winds become light and
variable overnight. Areas of MVFR stratus expected overnight,
along with IFR fog at SLK/MPV 04-12Z with light winds and humid
conditions in place. Should see a general return to VFR
areawide by mid-morning Sunday with surface winds S-SW 7-10kts.

Outlook...

Sunday Night: VFR. Chance SHRA, Slight chance TSRA.
Monday: VFR. Chance SHRA, Chance TSRA.
Monday Night: VFR. Chance SHRA, Chance TSRA.
Tuesday: VFR. Slight chance SHRA.
Tuesday Night: VFR. Chance SHRA.
Wednesday: VFR. Likely SHRA, Chance TSRA.
Wednesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, Slight chance TSRA.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Duell
LONG TERM...Duell
AVIATION...Banacos
Hazardous weather outlook, Aug 17, 3:07 AM EDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
307 AM EDT Sat Aug 17 2019

NYZ026>031-034-035-087-VTZ001>012-016>019-180715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
307 AM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop across northern New York by
early this afternoon and track eastward into most of central and
northern Vermont through mid to late afternoon. A few strong
thunderstorms are possible with localized gusty winds, heavy
downpours, and dangerous cloud to ground lightning. Those with
outdoor plans today should monitor the latest weather forecasts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 3:12 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
312 PM EDT Sat Aug 17 2019

NYZ028-VTZ001-002-005-172000-
Eastern Clinton-Western Franklin-Grand Isle-Western Chittenden-
312 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLINTON...SOUTHERN
GRAND ISLE...NORTHWESTERN CHITTENDEN AND SOUTHWESTERN FRANKLIN
COUNTIES...

At 310 PM EDT, a strong thunderstorm was located near South Hero,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
South Hero, Georgia, Grand Isle, St. Albans Town, Georgia Center,
Milton, Fairfax, Colchester, Westford, Wilcox Point, Burton Island
State Park, Stave Island, Sand Bar State Park, West Milton, East
Georgia, Kellogg Island, Grand Isle State Park, Jackson Point, Lazy
Lady Island and Hoyt Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4455 7341 4462 7350 4485 7316 4465 7300
TIME...MOT...LOC 1910Z 234DEG 14KT 4463 7338

Clay
Special weather statement, Aug 17, 4:04 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
404 PM EDT Sat Aug 17 2019

NYZ034-035-VTZ009-172045-
Western Essex-Eastern Essex-Western Addison-
404 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND WEST
CENTRAL ADDISON COUNTIES...

At 404 PM EDT, a strong thunderstorm was located near Minerva, moving
northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Moriah, Crown Point, Elizabethtown, Minerva, Schroon Lake, Port
Henry, Addison, D A R State Park, Crown Point Center, Bridport,
Panton, Shoreham, Weybridge, Orwell, North Hudson, Owls Head Bay,
Olmstedville, Black Point, Plumies Point and Gilligans Bay.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4377 7405 4380 7405 4381 7411 4429 7365
      4407 7326 4381 7339 4380 7341 4380 7347
      4375 7400
TIME...MOT...LOC 2004Z 228DEG 30KT 4384 7391

Clay
Special weather statement, Aug 17, 4:44 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Burlington VT
444 PM EDT Sat Aug 17 2019

NYZ034-035-VTZ009-018-172130-
Western Essex-Eastern Essex-Western Addison-Eastern Addison-
444 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND WEST
CENTRAL ADDISON COUNTIES...

At 442 PM EDT, a strong thunderstorm was located 7 miles east of
Schroon Lake, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Middlebury, Moriah, Crown Point, Westport, Elizabethtown, Minerva,
Cornwall, Weybridge, Schroon Lake, Port Henry, Addison, Shoreham,
Waltham, Panton, D A R State Park, Crown Point Center, Bridport, New
Haven, Ferrisburgh and Orwell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4379 7405 4380 7407 4430 7357 4405 7306
      4380 7341 4375 7406
TIME...MOT...LOC 2042Z 227DEG 26KT 4388 7362

RSD
Special weather statement, Aug 17, 5:00 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
500 PM EDT Sat Aug 17 2019

VTZ002-003-006-016-172145-
Western Franklin-Eastern Franklin-Orleans-Lamoille-
500 PM EDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAMOILLE...
NORTHWESTERN ORLEANS AND NORTHEASTERN FRANKLIN COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Enosburg,
moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Enosburg Falls, Waterville, Jay, Newport Town, Jay In Franklin
County, Bakersfield, Westfield, Newport Center, Berkshire, North Troy
Village, Montgomery Center, Richford, Montgomery, Enosburg Falls
Village, Troy, Belvidere Center, Enosburg, Belvidere, Lowell and
Coventry.

LAT...LON 4500 7233 4492 7223 4469 7274 4489 7287
      4502 7274
TIME...MOT...LOC 2059Z 237DEG 14KT 4486 7272

RSD

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:12 PM EDTSpecial Weather StatementBTVGrand Isle48 min
Aug 17, 4:44 PM EDTSpecial Weather StatementBTVAddison46 min
Aug 17, 5:00 PM EDTSpecial Weather StatementBTVOrleans45 min
Aug 17, 6:09 PM EDTSpecial Weather StatementBTVRutland51 min
Aug 17, 6:24 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor51 min
Aug 17, 6:58 PM EDTSpecial Weather StatementBTVWindsor47 min
Aug 17, 7:16 PM EDTSevere Thunderstorm WarningBTVOrange, Windsor29 min
Aug 16, 8:17 PM EDTSpecial Weather StatementBTVEssex58 min
Aug 16, 8:25 PM EDTSpecial Weather StatementBTVSt. Lawrence65 min
Aug 17, 4:04 PM EDTSpecial Weather StatementBTVEssex41 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.